Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Dodge City, KS

May 29, 2023Barber County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 29, 2023, 3:19 AM CDT for Barber County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2023, 3:19 AM CDT (08:19 UTC)
Expired
May 29, 2023, 6:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

726 
WGUS53 KDDC 290819
FFWDDC
KSC007-291130-
/O.NEW.KDDC.FF.W.0006.230529T0819Z-230529T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
319 AM CDT Mon May 29 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southeastern Barber County in south central Kansas...

* Until 630 AM CDT.

* At 319 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3723 9843 3722 9839 3721 9835 3702 9835
      3701 9838 3701 9843 3701 9845 3702 9846
      3707 9847 3719 9847 3720 9847 3720 9848

FLASH FLOOD...RADAR INDICATED

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 AM CDT, 13 minutes earlier.

Area forecast discussion, May 29, 3:06 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
306 AM CDT Mon May 29 2023

...Updated Long Term...

.SHORT TERM...(Today through Tuesday)
Issued at 118 AM CDT Mon May 29 2023

06Z observations show a decaying MCS in the Texas and Oklahoma
panhandles with an upper level short wave in association with the
storms. This wave has led to some lift and elevated storms have
developed in the vicinity of Coldwater and Medicine Lodge.
Elsewhere another dying band of showers is located just south of
the I-70 corridor in northwest and north central Kansas and the
associated storms should be wrapping up in another hour or two.

For today another low confidence day about storm chances across
southwest Kansas with various CAM outputs varying greatly. The
setup should be some morning clouds across the eastern portions of
the CWA gradually eroding through the early afternoon. We should
have more insolation through the day which should help us to warm
into the mid 80s. An upper level ridge will be situated across New
Mexico and the 500 mb flow should be coming in from the northwest.
By late afternoon a vort maxima should lead to thunderstorm
development in northeast Colorado into northwest Kansas. The
various short term model outputs vary on the direction and
duration of this MCS cluster and vort max as the HRRR and ARW are
more aggressive in taking a southwest dive and keeping the complex
going through the evening hours...while the NAM, RAP, and FV3 keep
the storms in northwest Kansas with a more east to northeast
movement. All that is to say I did include some POPs along our
northwest zones for tonight but kept them around 20-30% as for the
uncertainty in the progression of the storms. CAPE and shear
values would favor the current marginal risk from the SPC in
northwest Kansas as values in our area are generally around 1000
J/kg CAPE and up to 30 kts 0-6 KM shear. Should the storms move
more to the southeast we could have a brief window of severe
tonight between 6-9 pm.

For tonight any storm development should subside and with clearing
skies lows should fall into the 50s and 60s.

Tuesday should be a similar setup during the day as we should have
plenty of sun throughout the morning and afternoon to help heat us
into the upper 80s. By late afternoon the slow moving ridge to our
south should be setup in the Texas panhandle and a 500-700 mb vort
max will ride over the ridge by late afternoon helping to spark
two areas of storms. One will be in northeast Colorado and the
other in the southeast parts. With the upper level flow being more
southwest we should see better confidence of the southern portions
of the storms moving into far southwest Kansas by the evening and
with decent instability of 2000 J/kg of CAPE and 0-6 km bulk
shear values at 35-40 kts a better setup of strong to severe
storms is possible.

.LONG TERM...(Tuesday night through Sunday)
Issued at 252 AM CDT Mon May 29 2023

Key messaging in the long term will be the continued active
weather pattern through next weekend with chances of heavy
rainfall and severe weather especially towards the end of the
workweek.

Medium term ensembles and deterministic models are showing
southwest flow in the upper levels with an upper low entering the
Pacific coast by Wednesday. Ahead of the upper level low we
should see difulent flow aloft and another vort maxima coming out
of the southwest by the late afternoon into the evening. Model
outputs are showing quite a bit of rainfall in western Kansas with
this complex of storms as Euro and GFS outputs range from 0.5 to
1 inch of rain.

Thursday into Friday the upper level pattern stays just about the
same with the large trough and upper low slowly moving through the
Rockies and keeping the mid level winds out of the southwest.
Ensemble trends also show a strengthening of the subtropical jet
winds across the desert southwest bringing in the left exit region
which will aid in lift. Continued vort maximas ahead of and
rotating around the low will keep good chances of rain and storms
in the forecast for both days especially in the afternoon and
evening after sufficient daytime heating. Ensemble outputs of
rain are suggesting another 0.5 to 1 inch potential and some of
the heavier storms producing more. With the rains we've had over
the past couple of weeks and continued lower level moisture coming
in from the gulf there is good confidence of a wetter weather
pattern continuing this week.

Saturday into Sunday continues to stay wet as the upper level high
will stay in the northern plains which will keep the upper low
basically stationary in the Rockies. Rain and storms will continue
through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1148 PM CDT Sun May 28 2023

There could be some periods of MVFR flight categories between
06Z-13Z and then VFR flight categories should be the case for the
rest of the TAF time cycle. Winds in general will be between 10-15
kts. There are indications that we could see a line of storms
develop in northwest Kansas for Monday afternoon that could be
approaching GCK around 06Z Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  61  88  62 /  10  30  10  30
GCK  85  59  87  60 /  10  20  10  50
EHA  83  58  87  58 /  10  10  10  20
LBL  84  59  87  60 /  10  10   0  20
HYS  85  61  88  60 /  10  20  10  40
P28  83  63  87  62 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 29, 2:51 AM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Mon May 29 2023

KSZ030-031-043>046-061>066-074>081-084>090-300800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Mon May 29 2023 /151 AM MDT Mon May 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today

Thunderstorms could be possible mainly north of a Syracuse to
Garden City line with heavy rain and gusty winds the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several days worth of thunderstorms will be possible during day 2
through 7 with heavy rains possible and severe weather of large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

In the hours before

Local storm report, May 28, 9:31 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 WSW HAYS              38.87N 99.34W
05/28/2023  E1.00 INCH       ELLIS              KS   PUBLIC

&&

JDF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Seward, Stevens23 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.